Kentucky, 2011

Damaging Winds in Kentucky, August 8, 2011

August 8, 2011 · NWS LMK · 2 events in 2 counties and zones

Strong instability and a weak boundary lead to the development of widespread thunderstorms across the Bluegrass Region of Kentucky during the early afternoon hours. Some of these storms became marginally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Strong instability and a weak boundary lead to the development of widespread thunderstorms across the Bluegrass Region of Kentucky during the early afternoon hours. Some of these storms became marginally severe. Several reports strong winds and tree damage were received around mid afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 8, 12:07 PM EST, 46 minutes earlier.

Area forecast discussion, Aug 8, 12:07 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
107 PM EDT MON AUG 8 2011

...UPDATED FOR THIS AFTERNOON...

HAVE UPDATED FOR THE NEXT SEVERAL HOURS TO ACCOUNT FOR LINE OF
THUNDERSTORMS THAT RUNS FROM SW INDIANA TO NEAR RICHMOND...WITH
TEMPERATURES DROPPING AROUND 20 DEGREES IN THUNDER.

.SHORT TERM (TODAY AND TONIGHT)...

OVER THE PAST COUPLE OF DAYS...INCREASED TROUGHING ACROSS HUDSON'S
BAY HAS LED TO THE SUPPRESSION OF THE PERSISTENT RIDGE OVER THE
SOUTHERN PLAINS. THIS TREND WILL CONTINUE THROUGH EARLY TUESDAY AS
INCREASINGLY FAST ZONAL 500MB FLOW WILL DEVELOP ACROSS SOUTHERN
ILLINOIS AND INDIANA. WEAK FAST MOVING SHORTWAVES EMBEDDED WITHIN
THIS FLOW HAS SPARKED SEVERAL AREAS OF CONVECTION OVER THE PAST
SEVERAL NIGHTS ACROSS THE CENTRAL PLAINS AND THE LOWER MISSOURI
VALLEY. ONE OF THESE DISTURBANCES BROUGHT QUITE A BIT OF RAIN TO
AREAS ALONG AND NORTH OF INTERSTATE 64 EARLY SUNDAY MORNING.

CURRENTLY...CONVECTION OVER SOUTHERN MISSOURI AND WESTERN TENNESSEE
IS WEAKENING...AND SHOULD BE MUCH DIMINISHED BY SUNRISE...WITH SOME
THUNDERSTORM RELATED CIRRUS EXPECTED ACROSS THE COMMONWEALTH DURING
THE EARLY MORNING HOURS.

A QUICK MOVING SHORTWAVE NOW OVER EASTERN NEBRASKA WILL MOVE EAST
SOUTHEAST ACROSS THE COMMONWEALTH DURING THE LATE EVENING HOURS
TODAY. FORECAST SOUNDINGS FROM RECENT RUNS OF THE GFS AND NAM BOTH
SHOW MOISTURE RETURNING THIS AFTERNOON WITH VERY UNSTABLE CONDITIONS
DEVELOPING ESPECIALLY ACROSS SOUTHERN ILLINOIS AND SOUTHWEST INDIANA
DURING THE LATE AFTERNOON HOURS. CONVECTION NOW ACROSS EASTERN
KANSAS MAY CONTINUE OVER MISSOURI THROUGH THE EARLY MORNING HOURS
AND MOVE TOWARDS WESTERN KENTUCKY DURING THE EARLY AFTERNOON
HOURS...POSSIBLY ARRIVING ACROSS CENTRAL KENTUCKY DURING THE
AFTERNOON OR EVENING HOURS. WITH INCREASING FLOW AT 500MB AND
INCREASING MID LEVEL LAPSE RATES...SOME OF THIS CONVECTION MAY
BECOME ORGANIZED IN THE FORM OF ONE OR MORE LINES OR BOWING
SEGMENTS. THERE IS A RISK FOR SCATTERED DAMAGING WINDS TOMORROW
AFTERNOON OR EVENING...ESPECIALLY ACROSS WESTERN AND CENTRAL
KENTUCKY...WHERE INSTABILITY AND MOISTURE WILL BE MAXIMIZED.

SO...EXPECT ANOTHER WARM AND HUMID AFTERNOON WITH HIGHS VARYING FROM
THE UPPER 80S TO THE LOWER 90S. THUNDERSTORMS CHANCES WILL RISE BY
MID TO LATE AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS AS THE
POTENTIAL STORMS ROLL THROUGH. SCATTERED THUNDERSTORMS WILL
STILL BE POSSIBLE THROUGH EARLY TUESDAY. COVERAGE WILL DEPEND
GREATLY ON ANY PREVIOUS CONVECTION LATE MONDAY...AND THE TRACK OF A
POTENTIAL NOCTURNAL CONVECTIVE SYSTEM FORECAST TO MOVE ACROSS
SOUTHERN MISSOURI LATE MONDAY.

.LONG TERM (TUESDAY - MONDAY)...

TUESDAY-THURSDAY...

SIMILAR THINKING TO THE PREVIOUS LONG TERM FORECAST. A SECOND UPPER
LEVEL DISTURBANCE EARLY TUESDAY MORNING MAY CAUSE ANOTHER MCS TO BE
PRESENT AROUND DAYBREAK. GFS AND NAM HAVE THE INSTABILITY AXIS
FURTHER SOUTH TO START THE DAY...SO IF THIS MCS IS ONGOING IT WILL
LIKELY BE ACROSS OUR SRN/SWRN CWA TUESDAY MORNING. AS THAT SHORTWAVE
TRACKS ACROSS THE TN VALLEY...A TRAILING SFC COOL FRONT WILL
TRAVERSE THE GREAT LAKES/LOWER OHIO VALLEY. THE AFTERNOON TIMING OF
THE FRONTAL PASSAGE SHOULD LEAD TO AT LEAST SCATTERED
CONVECTION...WITH THE BEST CHC OVER THE BLUEGRASS REGION OF KY SINCE
THOSE AREAS WILL HAVE A LONGER TIME TO DESTABILIZE AHEAD OF THE
FRONT. WILL HAVE HIGH CHC POPS OVER THE EAST IN THE AFTERNOON WITH
LOW CHC/SLIGHT CHC WEST. IN THE MORNING THOUGH...WILL HAVE THE
HIGHEST POPS SOUTH. SHEAR FOR TUESDAY IS UNIDIRECTIONAL AND WEAKER
THAN ON MONDAY...BUT THERE IS PLENTY OF CAPE AHEAD OF THE FRONT AND
THINK THE ATMOSPHERE COULD RECOVER FROM ANY MORNING CONVECTION.
SHOULD STORMS DEVELOP...STRAIGHT LINE DAMAGING WINDS WOULD BE THE
MAIN SEVERE WEATHER THREAT. WILL END POPS BY MIDNIGHT OVER THE ERN
CWA.

HIGH PRESSURE BUILDING INTO THE REGION WEDNESDAY SHOULD LEAD TO DRY
CONDITIONS. HOWEVER ANOTHER DISTURBANCE IS PROGGED TO TRACK FROM SRN
MISSOURI INTO WRN TN BY THURSDAY MORNING. MODELS HINT AT THIS
ACTIVITY SQUEEZING INTO OUR SRN/SWRN CWA. KEPT THE DRY FORECAST
GOING FOR NOW BUT LATER FORECASTS MAY NEED TO INSERT POPS IF THIS
MODEL TREND CONTINUES. WILL AT LEAST BUMP UP CLOUD COVER THERE. IF
CONVECTION DOES HAPPEN TO REACH INTO OUR SRN CWA...IT SHOULD NOT
LAST LONG AND THE REST OF THURSDAY AND THURSDAY NIGHT WILL REMAIN
DRY.

AFTER A WARM AND MUGGY TUESDAY...TEMPERATURES WILL BE AT OR BELOW
NORMAL FOR WED-THU. AFTERNOON HIGHS WILL AVERAGE OUT IN THE LOW-MID
80S GENERALLY. LOWS MAY STILL BE MILD TUESDAY NIGHT WITH TEMPS
DROPPING TO THE MID-UPPER 60S...BUT LOW-MID 60S ARE EXPECTED FOR WED
NIGHT AND THU NIGHT LOWS. VERY PLEASANT!

FRIDAY THROUGH SUNDAY...

NO CHANGES MADE. PREVIOUS DISCUSSION...LONG TERM 07/12Z
GFS/GEFS/EURO SOLUTIONS ARE IN PRETTY GOOD AGREEMENT WITH THE
SYNOPTIC PATTERN FORECAST ACROSS THE CONUS.  THE THREE MODELS
CONTINUE TO SHOW GOOD CONTINUITY AS WELL.  SYNOPTIC FLOW IS EXPECTED
TO BE OUT OF THE WEST-NORTHWEST THROUGH THE PERIOD WITH SEVERAL
MID-LEVEL WAVES COMING THROUGH WITHIN THE MEAN FLOW.  FIRST WAVE
LOOKS TO APPROACH THE REGION FROM THE WEST ON FRIDAY.
HOWEVER...BOTH MODELS HAVE A FAIRLY STRONG SFC HIGH CENTERED JUST
EAST OF THE OHIO VALLEY...WHICH MAY PREVENT PRECIPITATION FROM
GETTING MUCH FURTHER EAST THAN I-65 OR SO.  FOR NOW HAVE JUST KEPT
20 POPS IN FOR THE WESTERN SECTIONS DURING THE DAY ON FRIDAY.
BETTER CHANCES OF CONVECTION LOOK MORE LIKELY FRIDAY NIGHT AND
SATURDAY AS THE UPPER WAVE GETS CLOSER AND A SYNOPTIC FRONTAL
BOUNDARY MOVE THROUGH THE REGION.  COOLER AND MUCH LESS HUMID
CONDITIONS ARE EXPECTED FOR SUNDAY.

HIGHS THROUGH THE PERIOD WILL BE NEAR NORMAL.  FRIDAY WOULD PROBABLY
BE THE WARMEST DAY OF THE PERIOD WITH UPPER 80S TO LOWER 90S
EXPECTED.  CLOUD COVER/PRECIP SHOULD HOLD TEMPS DOWN ON SATURDAY
WITH HIGHS IN THE MIDDLE 80S...WITH SUNDAY SEEING HIGHS IN THE
LOWER-MID 80S.  OVERNIGHT LOWS FRI/SAT MORNING WILL BE IN THE UPPER
60S TO AROUND 70...THOUGH SUNDAY MORNING COULD SEE SOME LOWER 60S IN
THE NORTH/NORTHWEST SECTIONS AS THE COOLER AIR COMES IN FROM THE
NORTHWEST.

&&

.AVIATION (18Z TAF ISSUANCE)...

FIRST THUNDERSTORM OF THE DAY IN OUR AREA DEVELOPED 30SM WSW OF SDF
AROUND 1615Z. SINCE THEN...ADDITIONAL CELLS HAVE STARTED TO DEVELOP
S OF LEX WITH RADAR STARTING TO FILL IN BETWEEN ALONG INSTABILITY
AXIS.

CURRENT DEVELOPMENT AND MOVEMENT FROM INITIAL 30 MINUTES WILL PUT
TSRA INVOF SDF BY START TIME OF UPCOMING SET OF TAFS...AND NLY 20Z
AT LEX.  TIMING OF CONVECTION NEAR BWG IS A LITTLE TRICKIER AS
WHATEVER DEVELOPS NOW WILL BE MOVING EAST WITH FIRST SHORT WAVE
PRIMED TO MOVE E-SE ACROSS THE AREA SHORTLY 00Z-06Z.  A SECOND SHORT
WAVE WILL APPROACH FROM THE WEST 12Z-18Z TO PROVIDE ANOTHER CHANCE
OF TSRA.

OTHER THAN SOME ISOLATED GUSTS WITH THUNDER...THE MAIN FORECAST
PROBLEM WILL BE REDUCED VSBYS FROM HEAVY RAIN...THEN FROM FOG TOWARD
MORNING.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........JSD
LONG TERM.........AL
AVIATION..........JBS
Hazardous weather outlook, Aug 8, 10:45 AM EST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1145 AM EDT MON AUG 8 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091545-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1145 AM EDT MON AUG 8 2011 /1045 AM CDT MON AUG 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL DEVELOP OVER AND MOVE INTO CENTRAL KENTUCKY
AND SOUTHERN INDIANA THIS AFTERNOON AND EVENING. WITH STRONG
WINDS ALOFT AND VERY UNSTABLE CONDITIONS...ORGANIZED THUNDERSTORMS
IN THE FORM OF LINES OR BOWING SEGMENTS WILL BE POSSIBLE. THE
PRIMARY THREAT FROM THE STRONGEST STORMS WILL BE DAMAGING
WINDS...THOUGH VERY HEAVY RAIN AND SMALL HAIL MAY ACCOMPANY MANY
OF THE STORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL CONTINUE INTO TUESDAY AS A COOL
FRONT PASSES THROUGH THE REGION DURING THE AFTERNOON AND EARLY
EVENING HOURS. SOME OF THE STORMS COULD BECOME STRONG TO SEVERE
WITH DAMAGING WINDS BEING THE MAIN THREAT. EXCESSIVE CLOUD TO
GROUND LIGHTNING AND TORRENTIAL RAINFALL WILL ACCOMPANY ANY
THUNDERSTORM AS WELL.

SCATTERED THUNDERSTORMS MAY RETURN TO CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA LATE FRIDAY AND SATURDAY AS ANOTHER WEATHER SYSTEM
AND FRONT APPROACH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH TUESDAY.
SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF STRONG WIND
GUSTS...WIND DAMAGE...HEAVY RAINFALL AMOUNTS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN LOUISVILLE.

JBS

The radar

The Louisville radar (KLVX), 75 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 8, 12:53 PM EST
Where
Washington County, 0.69 mi N of Willisburg
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.810, -85.120

A trained spotter relayed a HAM radio report that several trees were downed in the Willisburg Area.

Thunderstorm Wind, Anderson

When
August 8, 1:39 PM EST
Where
Anderson County, 0.54 mi E of Lawrenceburg
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.030, -84.890

Local media reported that several trees were downed across southern Lawrenceburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320198, 320200.